Hail, Sherman
- When
- August 7, 3:35 AM MST
- Where
- Sherman County, Goodland Arpt
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 39.370, -101.700
Scattered thunderstorms moved from eastern Colorado into western Kansas during the early morning hours, producing 45 to 50 mph winds and marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms moved from eastern Colorado into western Kansas during the early morning hours, producing 45 to 50 mph winds and marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 1:25 AM MST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 AM MDT SUN AUG 7 2011 .DISCUSSION... 224 AM MDT SUN AUG 7 2011 04Z WATER VAPOR IMAGERY CONTINUED TO INDICATE ZONAL FLOW ALOFT ACROSS THE AREA WITH SOME SHORT WAVE RIDGING APPARENT ON RUC ANALYSIS ACROSS WYOMING. AT THE SFC...WEAK SFC WINDS MADE FRONTAL ZONE DIFFICULT TO MAKE OUT...BUT APPEARED TO RUN ROUGHLY FROM A KLNK TO KLAA LINE. PRECIPITATION CHANCES AND TEMPERATURES WILL BE PRIMARY CONCERN THROUGH THE MIDDLE OF THE WEEK AS FAIRLY ACTIVE PATTERN CONTINUES. TODAY-TONIGHT...INITIAL CONCERNS FOR THE PERIOD WILL BE POTENTIAL FOR OVERNIGHT THUNDERSTORMS TO CONTINUE THROUGH THE MORNING HOURS AS WELL AS FOR DEVELOPMENT OF FOG. NOT SEEING A LOT IN THE WAY OF FOG DEVELOPMENT CURRENTLY...BUT WITH TDS AROUND 70...LIGHT WINDS AND SOME WEAK CONVERGENCE ALONG FRONTAL ZONE...CANNOT RULE OUT FOG AT THIS TIME...BUT WILL WAIT AND SEE HOW THINGS DEVELOP THROUGH THE NIGHT. FOR PRECIPITATION CHANCES...DOES APPEAR TO BE SOME MODERATE ELEVATED INSTABILITY DURING THE MORNING HOURS IN AREA OF BROAD H 7-H6 WAA. WHILE POTENTIAL INSTABILITY IS THERE...QUITE A BIT OF CINH AS WELL AND WITH HIGH RES SHORT TERM GUIDANCE NOT REALLY SHOWING MUCH DEVELOPMENT DO NOT THINK GOING ANY HIGHER THAN ISOLATED IS WARRANTED AT THIS TIME. YESTERDAYS FRONTAL ZONE WILL REMAIN PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING WITH FAIRLY STRONG AREA OF INSTABILITY ALONG AND NORTH OF THIS AREA. GENERAL CONSENSUS IS FOR THIS FRONT TO RUN ACROSS CENTRAL PORTION OF THE CWA...AND GIVEN EXPECTED SFC FLOW THINK STORMS WILL FORM ALONG FRONT ITSELF AND ALSO TO THE NORTH ACROSS HIGHER ELEVATIONS AND DRIFT EAST WITH TIME. LIMITED COVERAGE YESTERDAY GIVES A FEW CONCERNS ABOUT COVERAGE BUT WITH WEAKER CINH...STRONGER SHEAR TO ORGANIZE STORMS AND MUCH STRONGER LARGE SCALE SUPPORT OVERNIGHT THINK KEEPING POPS IN THE 30-50 RANGE WARRANTED DESPITE NOTED DIFFERENCES IN LATEST GUIDANCE...ALTHOUGH WILL WAIT TO SEE LATEST ENSEMBLE DATA BEFORE MAKING A FINAL CALL. STILL APPEARS TO BE QUITE A LARGE SPREAD WITH RESPECT TO TEMPERATURES THIS AFTERNOON WITH NEARLY 10 DEGREES DIFFERENCE BETWEEN SREF AND GEFS MEANS. WITH OUTFLOW WORKING ITS WAY SOUTH POSSIBLY REINFORCING THE FRONTAL ZONE...SEEMS REASONABLE THAT FRONT WILL MOVE SOUTH OVER THE NEXT SEVERAL HOURS...POTENTIALLY RESULTING IN A STRONG TEMP GRADIENT TODAY. HAVE A FEW DOUBTS THOUGH ABOUT THE MAGNITUDE OF COLD AIR NORTH OF FRONT THOUGH AS IT VERY LITTLE IMPACT ON TEMPS YESTERDAY AND MIXED LAYER TEMPS TO THE SOUTH WOULD SUPPORT TEMPS SIMILAR TO YESTERDAY. MONDAY-MONDAY NIGHT...SHORT WAVE TROUGH ASSOCIATED WITH SUNDAY NIGHT PRECIPITATION WILL RAPIDLY DRIFT TO THE SOUTH DURING THE MORNING HOURS...WITH DEEP CAA BEHIND IT BRINGING A PERIOD OF SUBSIDENCE TO MUCH OF THE AREA DURING THE MORNING HOURS. THINK HOLDING ONTO POPS DURING THE EARLY MORNING HOURS TO ACCOUNT FOR TIMING DIFFERENCES...BUT THINK ANY LINGERING PRECIPITATION WILL END AS TROUGH DRIFTS TO THE SOUTHEAST. POINT SOUNDINGS SUGGEST THAT SFC HEATING MAY BE ENOUGH TO REMOVE MOST AFTERNOON CINH AND COULD POTENTIALLY ALLOW FOR A FEW DIURNALLY DRIVEN STORMS TO INITIATE...BUT WITH SYNOPTIC SCALE FORCING REMAINING SUBSIDENT...LACK OF ANY STRONG FOCUSING MECHANISM AND LOW ENSEMBLE PROBABILITIES...CANNOT GO MUCH HIGHER THAN 15-20 POPS AT THIS POINT. TEMPERATURES WILL BE COOLER ACROSS THE ENTIRE AREA AS COLD FRONT WILL BE WELL TO THE SOUTH OF THE AREA BY MONDAY MORNING AND THINK GEFS MEAN VALUES IN THE MID TO UPPER 80S REASONABLE FOR THE TIME BEING AND WITH SFC HIGH SETTLING OVER THE AREA OVERNIGHT COULD BE A LITTLE ON THE CHILLY SIDE WITH A FEW LOCATIONS DROPPING INTO THE 50S OVERNIGHT. CONSIDERED DROPPING LOW TEMPS SEVERAL MORE DEGREES...BUT WITH VERY HUMID AIRMASS CURRENTLY IN PLACE HAVE CONCERNS ABOUT THINGS FOGGING UP AND HOLDING TEMPS STEADY...SO WILL REFRAIN FROM DRASTIC MIN TEMP CHANGES FOR NOW. TUESDAY-WEDNESDAY...FLOW ALOFT WILL REMAIN SIMILAR TO THE PAST FEW DAYS...WITH FAIRLY ZONAL AND PROGRESSIVE FLOW EXPECTED TO CONTINUE THROUGH THE PERIOD...OPENING DOOR TO A SERIES OF SMALL SHORT WAVE TROUGHS. ALSO APPEARS FRONTAL ZONE WILL REMAIN CENTERED OVER THE CWA ON BOTH DAYS. IN ADDITION TO THE FRONT PROVIDING FORCING FOR SFC BASED STORMS...APPEARS TO BE REASONABLE AGREEMENT THAT STRONG WAA WILL FORM TO THE EAST OF THIS FRONT IN RESPONSE TO TRANSIENT SHORT WAVE TROUGH OVERNIGHT TUESDAY. BELOW NORMAL TEMPS LIKELY WILL CONTINUE ACROSS MUCH OF THE AREA THROUGH THE PERIOD...ESPECIALLY IN THE EAST WHERE PROBABILITIES FOR PRECIPITATION AND LIKELY PLACEMENT OF FRONTAL POSITION FAVOR COOLER TEMPS. CURRENT FORECAST IN REASONABLE SHAPE HERE AND DID NOT MAKE ANY DRASTIC CHANGES. THURSDAY-SATURDAY...NO CHANGES PLANNED ATTM. JRM && .AVIATION... 1135 PM MDT SAT AUG 6 2011 FOR THE 06Z TAFS...A CLUSTER OF THUNDERSTORMS CURRENTLY MOVING EASTWARD ACROSS NE COLORADO SHOULD REMAIN NORTH OF THE TERMINALS OVER THE NEXT FEW HOURS W/O FURTHER DEVELOPMENT SOUTHWARD. OVERNIGHT THERE IS A CHANCE THAT REDUCED VIS MAY DEVELOP AT THE TERMINALS WITH LIGHT WINDS AND SURFACE TEMPERATURES ALREADY ONLY ABOUT 4-7 DEGREES FROM DEWPOINT. ANY FOG/BR WHICH DEVELOPS WILL BURN OFF RAPIDLY AFTER SUNRISE WITH CONTINUED LIGHT SOUTHEAST WINDS THROUGH THE REMAINDER OF THE VALID PERIOD. 050 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT SAT AUG 6 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT SAT AUG 6 2011 /1145 AM CDT SAT AUG 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE AREA. A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND LOCALLY HEAVY RAIN ARE POSSIBLE MAINLY EAST OF A GOODLAND TO TRENTON LINE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MUCH OF THE WEEK...WITH AT LEAST A FEW SEVERE THUNDERSTORMS POSSIBLE. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ON SUNDAY AFTERNOON AND EVENING...MAINLY EAST OF A YUMA TO RUSSELL SPRINGS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 245 AM MDT SUN AUG 7 2011 COZ091-KSZ013-070915- KIT CARSON COUNTY-SHERMAN- 245 AM MDT SUN AUG 7 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND SHERMAN COUNTY IN NORTHWEST KANSAS... AT 241 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURLINGTON...MOVING EAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 3947 10178 3924 10173 3919 10232 3938 10237 TIME...MOT...LOC 0845Z 261DEG 35KT 3930 10221 050
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
334 AM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM TSTM WND GST 4 W GOODLAND 39.35N 101.78W
08/07/2011 M51 MPH SHERMAN KS MESONET
&&
050PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
348 AM MDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 AM TSTM WND GST GOODLAND 39.35N 101.71W
08/07/2011 M48 MPH SHERMAN KS ASOS
&&
050SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
418 AM MDT SUN AUG 7 2011
COZ091-KSZ013-027-071030-
KIT CARSON COUNTY-SHERMAN-WALLACE-
418 AM MDT SUN AUG 7 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE COUNTY IN WEST CENTRAL
KANSAS...
AT 417 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF KANORADO...MOVING NORTHEAST AT
65 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3957 10174 3957 10169 3919 10146 3906 10207
3922 10218
TIME...MOT...LOC 1019Z 222DEG 55KT 3924 10201
JRMThe Goodland radar (KGLD), 0 km away, was scanning. The volume nearest the first event began at 10:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331482.